Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 311, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2017, 6:38 PM CDT for Grant County, Morton County, Stevens County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2017, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 27, 2017, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, KS, Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1325 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
134
WUUS53 KDDC 272338
SVRDDC
KSC067-129-189-280030-
/O.NEW.KDDC.SV.W.0311.170827T2338Z-170828T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
638 PM CDT SUN AUG 27 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Morton County in southwestern Kansas...
Southwestern Grant County in southwestern Kansas...
Northwestern Stevens County in southwestern Kansas...
* Until 730 PM CDT
* At 637 PM CDT, a severe thunderstorm was located 10 miles southwest
of Ulysses, moving south at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
eastern Morton...southwestern Grant and northwestern Stevens
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3727 10166 3739 10156 3739 10153 3744 10153
3747 10150 3743 10131 3720 10133
TIME...MOT...LOC 2337Z 013DEG 8KT 3744 10144
HAIL...1.25IN
WIND...60MPH
$$
JJOHNSON3 follow-up statements
617
WWUS53 KDDC 272347
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
647 PM CDT SUN AUG 27 2017
KSC067-129-272356-
/O.CAN.KDDC.SV.W.0311.000000T0000Z-170828T0030Z/
Morton KS-Grant KS-
647 PM CDT SUN AUG 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORTON AND
SOUTHWESTERN GRANT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3725 10155 3737 10150 3738 10131 3720 10133
TIME...MOT...LOC 2346Z 014DEG 17KT 3737 10137
$$
KSC189-280030-
/O.CON.KDDC.SV.W.0311.000000T0000Z-170828T0030Z/
Stevens KS-
647 PM CDT SUN AUG 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN STEVENS COUNTY...
At 646 PM CDT, a severe thunderstorm was located 9 miles west of
Moscow, or 13 miles north of Hugoton, moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Stevens County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3725 10155 3737 10150 3738 10131 3720 10133
TIME...MOT...LOC 2346Z 014DEG 17KT 3737 10137
HAIL...1.25IN
WIND...60MPH
$$
JJOHNSON249
WWUS53 KDDC 272357
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
657 PM CDT SUN AUG 27 2017
KSC189-280030-
/O.CON.KDDC.SV.W.0311.000000T0000Z-170828T0030Z/
Stevens KS-
657 PM CDT SUN AUG 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN STEVENS COUNTY...
At 656 PM CDT, a severe thunderstorm was located 10 miles west of
Moscow, or 10 miles north of Hugoton, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Stevens County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3725 10155 3737 10150 3738 10131 3720 10133
TIME...MOT...LOC 2356Z 016DEG 12KT 3732 10139
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON753
WWUS53 KDDC 280006
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
706 PM CDT SUN AUG 27 2017
KSC189-280030-
/O.CON.KDDC.SV.W.0311.000000T0000Z-170828T0030Z/
Stevens KS-
706 PM CDT SUN AUG 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN STEVENS COUNTY...
At 706 PM CDT, a severe thunderstorm was located 8 miles northwest of
Hugoton, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Stevens County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3725 10155 3737 10150 3738 10131 3720 10133
TIME...MOT...LOC 0006Z 016DEG 19KT 3727 10144
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:00 PM CDT, 38 minutes earlier.
Area forecast discussion, Aug 27, 6:00 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Sun Aug 27 2017 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 140 PM CDT Sun Aug 27 2017 Precip chances this evening will be reliant on how quickly conditions can recover in wake of the outflow passage from this morning's convection. Short range models continue to show a weak frontal boundary attendant to the upper level shortwave trough in the Upper Midwest, moving southward across southwest and south central Kansas early this evening. Albeit delayed due to extended recovery time, thunderstorms are still expected to trigger in an axis of increased forcing in the vicinity of the front as it pushes slowly southward across the area. Although possibly further south due to timing, the best chance for thunderstorms will be across south central Kansas and into southern portions of southwest Kansas. Surface dewpoints in the 60s(F) and steepening low/mid level lapse rates will lead to MLCAPE values upward of 1500 to 2000 J/kg ahead of the boundary. Although the flow aloft will remain fairly weak, sufficient instability combined with a reasonable amount of shear will increase the potential for strong to severe thunderstorms into the early evening time period. The strongest storms will be capable of producing quarter to golf ball size hail and damaging winds in excess of 60 mph. Somewhat cooler air will filter southward into western Kansas behind the boundary tonight dropping lows well down into the 60s(F) across the area. A few upper 50s(F) will be possible in west central Kansas and in the vicinity of the I-70 corridor in central Kansas. Expect highs only up into the 80s(F) Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 153 PM CDT Sun Aug 27 2017 A generally dry pattern is expected across much of western Kansas through the middle part of the week as medium range models show upper level ridging building across the Great Basin and the Four Corners Region during the period. Drier air filtering into the high plains and a weak northerly flow aloft will limit precip chances across the region through at least Thursday. As for temperatures, little change is expected to the air mass settling in across the high plains through much of the period. Look for highs generally in the 80s(F) to near 90F each day through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 600 PM CDT Sun Aug 27 2017 Scattered convection near GCK/DDC early this evening will propogate due south through 03z, likely with impacts at/near LBL. Cold front passage will follow this evening, with winds become NE and gusting near 25 kts. NE winds will diminish quickly through midnight. Consensus of short term models and NAM solutions indicate at least patchy fog and areas of reduced vis in BR/FG by 12z Mon, especially at/near DDC/GCK. Any fog burns off by 15z Mon, with VFR and good flying weather through Monday afternoon. Expect NE winds of 5-15 kts to prevail Monday, courtesy of surface high in eastern Nebraska. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 85 58 87 / 20 0 0 0 GCK 58 86 57 87 / 10 0 0 0 EHA 61 81 59 85 / 20 0 0 0 LBL 62 83 59 86 / 30 0 0 0 HYS 59 85 57 87 / 10 0 0 0 P28 65 85 59 86 / 50 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous weather outlook, Aug 27, 3:56 AM CDT, 14 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 356 AM CDT Sun Aug 27 2017 KSZ030-031-043>046-061>066-074>081-084>090-280900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 356 AM CDT Sun Aug 27 2017 /256 AM MDT Sun Aug 27 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cluster of thunderstorms will move from central Nebraska into northern Kansas early this morning and will weaken in eastern Kansas by late morning. A cold front near the Kansas/Nebraska border will move across western Kansas into northern Oklahoma by late evening. Thunderstorms will redevelop this afternoon near the outflow boundary and cold front. Hail up to the size of golfballs and winds gusting to near 70 mph can be expected with the more intense thunderstorms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM from Kinsley to Stafford and after 400 PM southeast of a line from Pratt to Sublette. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 27, 5:27 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Dodge City KS 527 PM CDT SUN AUG 27 2017 KSZ062-063-075-076-272330- Finney KS-Kearny KS-Grant KS-Haskell KS- 527 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHERN GRANT AND WESTERN HASKELL COUNTIES UNTIL 630 PM CDT... At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Deerfield, or 8 miles southeast of Lakin, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses, Deerfield, Plymell, Hickok, Ryus and The Milepost Elevator. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3800 10119 3789 10075 3744 10093 3757 10151 TIME...MOT...LOC 2227Z 018DEG 15KT 3789 10112 UMSCHEID
Local storm report, Aug 27, 5:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 9 ENE SUBLETTE 37.53N 100.69W
08/27/2017 E1.00 INCH HASKELL KS PUBLIC
&&
JRJSpecial weather statement, Aug 27, 5:57 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Dodge City KS 557 PM CDT SUN AUG 27 2017 KSZ087-088-272330- Meade KS-Clark KS- 557 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES UNTIL 630 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Englewood, or 18 miles southwest of Ashland, moving south at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Englewood. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3713 10017 3714 9994 3700 9987 3700 10023 TIME...MOT...LOC 2257Z 357DEG 18KT 3706 10006 JJOHNSON
Special weather statement, Aug 27, 6:16 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Dodge City KS 616 PM CDT SUN AUG 27 2017 KSZ074-075-280000- Stanton KS-Grant KS- 616 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND SOUTHEASTERN STANTON COUNTIES UNTIL 700 PM CDT... At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Bow, or 10 miles west of Ulysses, moving south at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Big Bow and The Milepost Elevator. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3766 10165 3765 10141 3739 10147 3739 10175 TIME...MOT...LOC 2315Z 012DEG 28KT 3760 10155 JJOHNSON
Special weather statement, Aug 27, 6:22 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 622 PM CDT SUN AUG 27 2017 KSZ085-086-280000- Seward KS-Stevens KS- 622 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES UNTIL 700 PM CDT... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Satanta, moving south at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Liberal and Woods. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3734 10106 3734 10083 3703 10085 3704 10120 TIME...MOT...LOC 2322Z 012DEG 23KT 3729 10097 JJOHNSON
Special weather statement, Aug 27, 6:35 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 635 PM CDT SUN AUG 27 2017 KSZ075-085-280000- Stevens KS-Grant KS- 635 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND NORTHWESTERN STEVENS COUNTIES UNTIL 700 PM CDT... At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Ulysses, moving south at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Grant and northwestern Stevens Counties. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3747 10148 3744 10136 3725 10138 3731 10155 TIME...MOT...LOC 2334Z 013DEG 8KT 3742 10144 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:34 AM CDT | Special Weather Statement | DDC | Ellis, Trego | 56 min |
| Aug 27, 3:32 PM CDT | Special Weather Statement | DDC | Gray | 58 min |
| Aug 27, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 61 min |
| Aug 27, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 60 min |
| Aug 27, 5:25 PM CDT | Special Weather Statement | DDC | Ford | 65 min |
| Aug 27, 5:27 PM CDT | Special Weather Statement | DDC | Grant | 63 min |
| Aug 27, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 41 min |
| Aug 27, 5:57 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
| Aug 27, 6:16 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Aug 27, 6:22 PM CDT | Special Weather Statement | DDC | Seward | 38 min |
| Aug 27, 6:35 PM CDT | Special Weather Statement | DDC | Stevens | 25 min |
| Aug 27, 6:42 PM CDT | Special Weather Statement | DDC | Grant | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.